Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Riverton, WY

May 21, 2008Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 21, 2008, 3:45 PM MDT for Fremont County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2008, 3:45 PM MDT (21:45 UTC)
Expired
May 21, 2008, 4:30 PM MDT
In force
45 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 6 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2008-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 212147
SVRRIW
WYC013-212230-
/O.NEW.KRIW.SV.W.0009.080521T2145Z-080521T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
345 PM MDT WED MAY 21 2008

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FREMONT COUNTY IN CENTRAL WYOMING...
  THIS INCLUDES THE CITY OF RIVERTON...

* UNTIL 430 PM MDT

* AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
  HAIL. THE STORMS EXTEND FROM SHOSHONI TO NEAR RIVERTON TO 30 MILES 
  SOUTH OF RIVERTON. THE STORMS WERE MOVING NORTHWEST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  GAS HILLS RD...ARAPAHOE...HUDSON...SHOSHONI...HIDDEN VALLEY AND 
  BOYSEN STATE PARK HEADQUARTERS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
WEDNESDAY EVENING FOR NORTH CENTRAL WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4293 10885 4344 10825 4327 10773 4264 10837
TIME...MOT...LOC 2145Z 137DEG 21KT 4290 10829

$$

ROSS
3 follow-up statements
000 
WWUS55 KRIW 212203
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
403 PM MDT WED MAY 21 2008

WYC013-212230-
/O.CON.KRIW.SV.W.0009.000000T0000Z-080521T2230Z/
FREMONT WY-
403 PM MDT WED MAY 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EASTERN FREMONT COUNTY...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
EXTENDED FROM 25 MILES NORTH OF RIVERTON TO RIVERTON TO 25 MILES 
SOUTH OF RIVERTON. THE STORMS WERE MOVING NORTHWEST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ARAPAHOE...HUDSON AND HIDDEN VALLEY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4293 10885 4344 10825 4327 10773 4264 10837
TIME...MOT...LOC 2159Z 137DEG 21KT 4296 10837

$$

ROSS
000 
WWUS55 KRIW 212218
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
418 PM MDT WED MAY 21 2008

WYC013-212230-
/O.CON.KRIW.SV.W.0009.000000T0000Z-080521T2230Z/
FREMONT WY-
418 PM MDT WED MAY 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL FREMONT COUNTY...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORMS WERE
LOCATED FROM 3 MILES NORTHEAST OF LANDER TO NEAR HUDSON.
THE STORMS WERE MOVING NORTHWEST AT 30 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
WEDNESDAY EVENING FOR NORTH CENTRAL WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4264 10837 4293 10885 4307 10868 4311 10865
      4312 10862 4313 10862 4318 10855 4322 10852
      4302 10832
TIME...MOT...LOC 2217Z 121DEG 23KT 4292 10863

$$

ROSS
000 
WWUS55 KRIW 212230
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
430 PM MDT WED MAY 21 2008

WYC013-212237-
/O.EXP.KRIW.SV.W.0009.000000T0000Z-080521T2230Z/
FREMONT WY-
430 PM MDT WED MAY 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FREMONT COUNTY 
EXPIRED AT 430 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4264 10837 4293 10885 4307 10868 4311 10865
      4312 10862 4313 10862 4318 10855 4322 10852
      4302 10832
TIME...MOT...LOC 2227Z 121DEG 23KT 4295 10871

$$

ROSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:25 AM MDT, 8 hours 20 minutes earlier.

Area forecast discussion, May 21, 7:25 AM MDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
725 AM MDT WED MAY 21 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
STRONG STORMS MOVED THROUGH THE CWA LAST EVENING...PRODUCING
STRONG WINDS IN EXCESS OF 60 MPH ACROSS THE UPPER GREEN RIVER
BASIN AND THE WIND RIVER BASIN. THIS SHOWER ACTIVITY WEAKENED BY
MIDNIGHT...AND HAS MOVED NORTH INTO THE BIG HORN BASIN THIS
MORNING. ADDITIONAL SHOWER AND ISOLATED THUNDERSTORM ACTIVITY
CONTINUES TO FORM ACROSS WESTERN WYOMING THIS MORNING...AND THESE
SHOWERS ARE EXPECTED TO CONTINUE INTO TODAY. MODELS IN FAIR
AGREEMENT IN TIMING WITH THE UPCOMING TROUGH AND ASSOCIATED COLD
FRONT MOVING IN TO WESTERN WYOMING AND PROGRESSING EASTWARD TODAY.
STORM ACTIVITY WILL COVER THE MAJORITY OF THE CWA BY THIS EVENING.
INSTABILITY INDEX VALUES INDICATE THE POTENTIAL FOR SOME STRONGER
THUNDERSTORMS OVER THE CASPER AREA THIS EVENING...GOING FORECAST
CONTINUES TO HAVE THE GUSTY WINDS... HEAVY RAINFALL...AND SMALL
HAIL FOR SOUTHERN NATRONA COUNTY. THE MOVEMENT OF THIS SYSTEM WILL
FURTHER SOLIDIFY THE EXIT OF THE HIGH PRESSURE RIDGE...WHICH WILL
MOVE OFF INTO THE CENTRAL PLAINS. AS THIS SYSTEM MOVES INTO THE
PLAINS...IT BECOMES MUCH MORE AMPLIFIED AND EVENTUALLY FORMS A
HIGH PRESSURE CORE OVER THE EASTERN SASKATCHEWAN AND WESTERN
MANITOBA PROVINCES. THIS HIGH PRESSURE WILL WORK AS AN OMEGA
BLOCK...WHICH WILL CAUSE THE LOW PRESSURE SYSTEM TO STALL TO THE
SOUTHWEST OF THE CWA.

MEANWHILE...THE TROUGH FORMS AN AREA OF LOW PRESSURE BY LATE
TONIGHT...WHICH WILL CAUSE SOUTHEASTERLY WINDS ACROSS THE
EAST...WITH NORTHEASTERLY WINDS EXPECTED ACROSS THE CENTRAL
BASINS. ISENTROPIC LIFT WILL ALSO BE PRESENT WHICH WILL KEEP THE
ATMOSPHERE SATURATED. THIS SITUATION ALLOWS FOR UPSLOPE
PRECIPITATION TO FORM ACROSS THE NORTHERN TWO THIRDS OF THE CWA
OVERNIGHT...WHICH WILL BRING SIGNIFICANT AMOUNTS OF PRECIPITATION
ACROSS THE AREA. THIS UPSLOPE SHOWER ACTIVITY EXPECTED TO PERSIST
OVER THE AREA THROUGH THURSDAY AFTERNOON TO BRING SIGNIFICANT
AMOUNTS OF PRECIPITATION ACROSS EASTERN AND CENTRAL WYOMING. A
FLOOD WATCH IS IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY
MORNING FOR JOHNSON AND NATRONA COUNTIES AS THEY DEAL WITH THEIR
ONSLAUGHT OF SHOWER ACTIVITY. ADDITIONALLY...AS THE COLD FRONT
PASSES THROUGH CENTRAL WYOMING THIS EVENING...SNOW LEVELS WILL
FALL NEAR 6500 FT...WHICH WILL BRING THE POTENTIAL FOR HEAVY SNOW
SHOWERS ACROSS THE EASTERN SLOPES OF THE WIND RIVER MOUNTAINS. A
WINTER STORM WATCH REMAINS IN EFFECT FOR THIS AREA FROM TONIGHT
THROUGH THURSDAY AFTERNOON. UP TO 15 INCHES OF SNOWFALL IS
POSSIBLE ACROSS THE SOUTHERN HALF OF THE AREA...ESPECIALLY
IMPACTING THE AREAS OF ATLANTIC CITY AND SOUTH PASS.

MUCH COOLER CONDITIONS WILL BE FOUND THURSDAY DUE TO THE FRONTAL
PASSAGE AND H7 TEMPERATURES FALLING -4 DEGREES CELSIUS. BASIN
LOCATIONS WILL CONSEQUENTLY SEE TEMPERATURES IN THE LOW TO MID
60S...AND THE MOUNTAINS REACHING THE MID TO UPPER 40S. THIS IS
LOWER THAN PREVIOUS MODELS RUNS WERE INDICATING...SO FORECAST WAS
ADJUSTED TO DEMONSTRATE COOLER TEMPERATURES.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
A PIECE UP THE UPPER LOW IS FORECAST TO LIFT ACROSS THE WEST ON
SATURDAY PRODUCING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. THE
MOIST SW FLOW WILL ALSO LIKELY ALLOW OTHER STORMS TO FORM OFF THE
UINTA MTNS AND MOVE ACROSS THE RED DESERT AND OFF MOST OF THE
MOUNTAINS OF CENTRAL WYOMING SPREADING ACROSS THE LOWER ELEVATIONS
LATE IN THE DAY. CHANCE POPS SEEMS WARRANTED SATURDAY WITH THE
BEST CHANCE IN THE NW. ON SUNDAY ANOTHER PIECE OF ENERGY MAY MOVE
NE ACROSS THE AREA BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. ACROSS THE NORTH...A COLD FRONT MAY BEGIN TO EDGE
INTO THE AREA BEHIND A NRN PLAINS SHORTWAVE. THIS COLD FRONT
BECOMES BETTER ESTABLISHED EAST OF THE DIVIDE MONDAY AND TUESDAY
WHILE THE LAST OF THE UPPER LOW LIFTS INTO IDAHO. AN ACTIVE SLY
JET MAY PROVIDE SIGNIFICANT DYNAMICS ACROSS AT LEAST ACROSS WRN
WYOMING AND PERHAPS CENTRAL WYOMING WHERE OVERRUNNING MAY OCCUR EARLY
NEXT WEEK. WILL GENERALLY HIT MOST OF THE AREA WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS. NEW TROUGH BEGINS TO DIG INTO THE WEST
ON WEDNESDAY AND APPROACH OF NEW JET STREAK AND AFTERNOON HEATING
WILL LIKELY ALLOW MORE SHOWERS AND THUNDERSTORMS TO
DEVELOP...ESPECIALLY ACROSS THE WEST AND NW. TEMPERATURES WILL
STRUGGLE TO WARM UP IN THE MEDIUM RANGE...ESPECIALLY WITH NEW COLD
FRONT DROPPING DOWN EAST OF THE DIVIDE EARLY IN THE WEEK.

&&

.AVIATION...
A STRONG SPRING TROUGH...AND ASSOCIATED COLD FRONT WILL PUSH ACROSS
THE AREA TODAY.  SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
BE MOST NUMEROUS ACROSS THE WEST THIS MORNING...SPREADING EAST AS
THE DAY PROGRESSES.  A STRONG COLD FRONT...WITH VERY STRONG NORTH
WINDS BETWEEN 20 TO 30 KTS WILL PUSH QUICKLY SOUTH THROUGH THE BIG
HORN BASIN...WIND RIVER BASIN AND NORTHERN JOHNSON COUNTY THIS
MORNING...BUT PROBABLY BECOME HUNG UP FROM SOUTHEAST FREMONT COUNTY
NORTHEAST INTO SOUTHERN JOHNSON COUNTY.  MOIST AND UNSTABLE
ATMOSPHERE WILL BE SOUTH OF THIS FRONT...ESPECIALLY OVER NATRONA
COUNTY WHERE SOME STRONG THUNDERSTORMS COULD OCCUR TODAY.  BY LATE
AFTERNOON AND EVENING...STRONG UPSLOPE CONDITIONS WILL OCCUR ACROSS
MOST OF THE AREA...EAST OF THE DIVIDE...WITH WIDESPREAD MVFR/IFR
CONDITIONS EXPECTED WITH LOW CEILINGS AND VISIBILITIES.  BEFORE THE
UPSLOPE CONDITIONS BEGIN...EXPECT MORE SPORADIC AREAS OF MVFR/IFR
CONDITIONS.  PRECIPITATION WILL BE MAINLY RAIN IN
VALLEY/BASINS...WITH A SLIGHT CHANCE FOR TURN OVER DURING THE
EVENING IN THE HIGHER FOOTHILLS/WESTERN AREAS.  WESTERN MOUNTAINS
WILL TURN TO SNOW...AS THE COOLER AIR WORKS INTO THE SYSTEM.

&&

.FIRE WEATHER...
A STRONG SPRING STORM IS ON TRACK TO IMPACT MUCH OF THE CWA FOR
THE NEXT COUPLE DAYS. A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD
FRONT WILL MOVE INTO WESTERN WYOMING THIS MORNING...AND WILL MOVE
EAST INTO CENTRAL WYOMING BY THIS EVENING. EASTERN WYOMING WILL
MAINTAIN AN UNSTABLE ENVIRONMENT THROUGH THIS EVENING...ALLOWING
SOME THUNDERSTORM ACTIVITY TO BE POSSIBLE. ESPECIALLY ACROSS
NATRONA COUNTY...SOME THUNDERSTORMS MAY BE STRONG WITH HEAVY
RAIN...GUSTY WINDS...AND SMALL HAIL. MEANWHILE...AS THE LOW
PRESSURE SETS UP TO THE SOUTHWEST OF WYOMING...WINDS WILL SHIFT
TO THE EAST AND NORTHEAST ACROSS CENTRAL AND EASTERN WYOMING. THIS
SCENARIO WILL ALLOW UPSLOPE PRECIPITATION TO OCCUR...WITH SNOW
LEVELS FALLING TO AROUND 6500 FT BY THIS EVENING. WITH THESE LOWER
SNOW LEVELS...SIGNIFICANT SNOWFALL HAS THE POTENTIAL TO OCCUR OVER
THE EASTERN SLOPES OF THE WIND RIVER MOUNTAINS TONIGHT THROUGH
THURSDAY AFTERNOON WITH 12 TO 15 INCHES OF SNOWFALL POSSIBLE...WITH
SIGNIFICANT RAINFALL EXPECTED ELSEWHERE ACROSS CENTRAL AND EASTERN
WYOMING. TEMPERATURES WILL BE COOLER ACROSS THE FORECAST AREA
TODAY AND THURSDAY AS THE COLD FRONT AND COOLER TEMPERATURES ALOFT
MOVE INTO THE AREA. HUMIDITIES ARE EXPECTED TO REMAIN ELEVATED FOR
THE NEXT COUPLE OF DAYS UNDER THE INFLUENCE OF THIS SYSTEM.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM NOON MDT TODAY THROUGH THURSDAY MORNING FOR
WYZ009>011-020-022.

WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON
FOR WYZ015.

&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, May 21, 3:08 PM MDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
308 PM MDT WED MAY 21 2008

WYZ001>020-022>030-221100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
308 PM MDT WED MAY 21 2008

...FLOOD WATCH FOR JOHNSON AND NATRONA COUNTIES...INCLUDING EAST
SLOPES OF THE BIGHORN MOUNTAINS THROUGH NOON THURSDAY...
...SEVERE THUNDERSTORM WATCH FOR JOHNSON...NATRONA...AND WASHAKIE
COUNTIES UNTIL 1000 PM MDT TONIGHT...
...WINTER STORM WARNING FOR THE EAST SLOPES OF THE WIND RIVER
MOUNTAINS FROM 6 PM THIS EVENING THROUGH 6 PM THURSDAY...
...WINTER STORM WARNING FOR THE ABSAROKA MOUNTAINS FROM 6 PM THIS
EVENING THROUGH 1200 AM MDT FRIDAY...
...SNOW ADVISORY FOR YELLOWSTONE NATIONAL PARK FROM 6 PM THIS
EVENING THROUGH 1200 AM MDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT IS MOVING ACROSS THE STATE TODAY...BRINGING
IN MUCH COOLER TEMPERATURES AS WELL AS SIGNIFICANT WIDESPREAD
PRECIPITATION.  STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED THIS
AFTERNOON ACROSS CENTRAL WYOMING...AND ARE EXPECTED TO CONTINUE INTO
THE MID EVENING HOURS. BRIEF HEAVY RAIN...LARGE HAIL...AND STRONG
WIND GUSTS OVER 60 MPH ARE POSSIBLE WITH THE STORMS.  OTHERWISE...
RAIN WILL CONTINUE OVER THE NORTH AND WEST LATE THIS AFTERNOON
AND EVENING.  SOUTHEAST UPSLOPE FLOW WILL BRING SIGNIFICANT RAINFALL
ACROSS JOHNSON AND NATRONA COUNTIES BEGINNING TODAY AND CONTINUING
INTO THURSDAY. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE
ACROSS THESE AREAS BY THURSDAY.

ADDITIONALLY...SNOW LEVELS ACROSS CENTRAL WYOMING WILL DECREASE TO
AROUND 7000 FT THIS EVENING...ALLOWING UPSLOPE SNOWFALL TO DEVELOP
OVER THE EASTERN SLOPES OF THE WIND RIVER MOUNTAINS AND OVER THE
ABSAROKA MOUNTAINS. SNOWFALL WILL BE HEAVY AND WET THIS EVENING...
AND WILL CONTINUE THROUGH THE OVERNIGHT HOURS. TOTAL SNOWFALL OF 12
TO 15 INCHES WILL IMPACT SOUTH PASS AND TOGWOTEE PASS...POTENTIALLY
MAKING TRAVEL HAZARDOUS DUE TO SLICK ROAD CONDITIONS AND LIMITED
VISIBILITIES. IN YELLOWSTONE...6 TO 10 INCHES OF SNOW ARE
ALSO EXPECTED BEGINNING THIS EVENING.  MOTORISTS SHOULD CHECK CURRENT
ROAD AND WEATHER CONDITIONS BEFORE VENTURING OVER THESE PASSES THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHEAST UPSLOPE FLOW WILL CONTINUE INTO THURSDAY. RAINFALL AMOUNTS
OF 1 TO 2 INCHES ARE LIKELY BY THURSDAY EVENING. THIS RAINFALL ON
DEEP SNOWPACK IN THE MOUNTAINS WILL INCREASE THE FLOODING THREAT FROM
EXCESSIVE RUNOFF IN THE BIGHORN MOUNTAINS AND CASPER MOUNTAIN. THE
RAIN WILL BEGIN TO DIMINISH THURSDAY.

EASTERLY UPSLOPE FLOW IS EXPECTED TO CONTINUE OVER THE WIND RIVER
MOUNTAINS AND BASIN.  THIS WILL BRING THE POTENTIAL FOR SIGNIFICANT
RAINFALL IN LOWER ELEVATIONS...WITH SNOW IN THE MOUNTAINS.  TWELVE TO
FIFTEEN INCHES OF SNOWFALL IS POSSIBLE IN THE EAST SLOPE OF THE WIND
RIVER MOUNTAINS BY THURSDAY EVENING.  SOUTH PASS AND TOGWOTEE PASS
COULD REMAIN SNOWPACKED AND TREACHEROUS.  THE PRECIPITATION IS
EXPECTED TO DIMINISH THURSDAY AFTERNOON AND EVENING.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND RAINFALL AMOUNTS TODAY
AND TONIGHT...AS WELL AS ANY HAIL SIZES...RAIN AMOUNTS...AND WINDS
OVER 40 MPH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 21, 1:29 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
129 PM MDT WED MAY 21 2008

WYZ015-017-018-212000-
LANDER FOOTHILLS-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
129 PM MDT WED MAY 21 2008

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SINKS CANYON STATE PARK...OR NEAR LANDER...
MOVING NORTH AT 25 MPH.

HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN CENTRAL FREMONT COUNTY...INCLUDING THE LOCATIONS OF
SINKS CANYON STATE PARK...U.S. HWY 287 MILE MARKER 80...LANDER...
MILFORD...HWY JCT 287 AND 132 AND ETHETE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4310 10898 4311 10868 4272 10868 4271 10892
TIME...MOT...LOC 1929Z 177DEG 22KT 4281 10881

SMITH
Special weather statement, May 21, 2:25 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
225 PM MDT WED MAY 21 2008

WYZ006-212100-
SOUTHEAST BIG HORN BASIN-
225 PM MDT WED MAY 21 2008

AT 220 PM MDT...DOPPLER RADAR INDICATES A STRONG THUNDERSTORM
NEAR BIG TRAILS. THIS STORM WAS MOVING NORTH AT 30 MPH. THIS STORM
IS LIKELY PRODUCING SMALL HAIL AND GUSTY WINDS TO 40 MPH. THE STORM
WILL BE MOVING TOWARD TEN SLEEP THROUGH 3 PM. TAKE SHELTER UNTIL THE
STORM HAS MOVED OUT OF YOUR AREA.

WYZ020-022-212130-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
225 PM MDT WED MAY 21 2008

THUNDERSTORMS WILL BE MOVING THROUGH NATRONA COUNTY UNTIL 330 PM.
STRONG WIND GUSTS TO 45 MPH MAY OCCUR ALONG WITH SMALL HAIL.
THE STORMS ARE MOVING NORTH AT 35 MPH.
Local storm report, May 21, 3:13 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
313 PM MDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             PAVILLION               43.24N 108.69W
05/21/2008  M1.00 INCH       FREMONT            WY   PUBLIC

            10 TO 15 MINUTES IN DURATION OF 1 INCH DIAMETER HAIL

&&

AR
Special weather statement, May 21, 3:25 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
325 PM MDT WED MAY 21 2008

WYZ017-212300-
WIND RIVER BASIN-
325 PM MDT WED MAY 21 2008

THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH FREMONT COUNTY UNTIL
500 PM. SOME STORMS WILL PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.
THE STORMS ARE MOVING NORTH AT 35 MPH. SEEK SAFE SHELTER IF A STORM
MOVES INTO YOUR LOCATION.
Local storm report, May 21, 3:27 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
327 PM MDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             KAYCEE                  43.71N 106.64W
05/21/2008  M0.88 INCH       JOHNSON            WY   PUBLIC

&&

AR
Local storm report, May 21, 3:30 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
330 PM MDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             FORT WASHAKIE           43.01N 108.93W
05/21/2008  M0.88 INCH       FREMONT            WY   POST OFFICE

&&

AR

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:15 PM MDTSpecial Weather StatementRIWTeton45 min
May 20, 8:43 PM MDTSevere Thunderstorm WarningRIWSublette, Sweetwater47 min
May 20, 9:39 PM MDTSpecial Weather StatementRIWFremont66 min
May 20, 10:14 PM MDTSevere Thunderstorm WarningRIWFremont61 min
May 20, 10:57 PM MDTSpecial Weather StatementRIWWashakie48 min
May 21, 12:41 PM MDTSpecial Weather StatementRIW49 min
May 21, 12:55 PM MDTSpecial Weather StatementRIWFremont35 min
May 21, 1:16 PM MDTSpecial Weather StatementRIW44 min
May 21, 1:29 PM MDTSpecial Weather StatementRIWFremont31 min
May 21, 1:41 PM MDTSevere Thunderstorm WarningRIWFremont49 min
May 21, 2:45 PM MDTSevere Thunderstorm WarningRIWFremont30 min
May 21, 3:18 PM MDTSevere Thunderstorm WarningRIWJohnson27 min
May 21, 3:39 PM MDTSevere Thunderstorm WarningRIWNatrona51 min
May 21, 3:51 PM MDTSnow AdvisoryRIWBig Horn, Fremont, Johnson, Natrona, Park, Teton and 1 more32 hr
May 21, 3:51 PM MDTWinter Storm WarningRIWFremont, Hot Springs, Park, Sublette32 hr
May 21, 5:13 PM MDTAreal Flood WarningRIWJohnson12 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.